Alert archive / Texas / High Wind Warnings in 2009

High Wind Warning 5, NWS San Angelo, TX

April 24, 2009Concho County, Irion County, Tom Green County, Texas

NWS San Angelo, TX issued this high wind warning at Apr 24, 2009, 2:55 AM CDT for Concho County, Irion County, Tom Green County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 2009, 2:55 AM CDT (07:55 UTC)
Expired
Apr 24, 2009, 5:37 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX

Counties Concho County, TX, Irion County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 6 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 3:46 AM CDTNON-TSTM WND GST 59San Angelo, TXWIND GUST REPORTED AT KSJT MATHIS FIELD.
Apr 24, 4:21 AM CDTNON-TSTM WND GST 63San Angelo, TXPEAK WIND GUST AT KSJT MATHIS FIELD. ALSO MULTIPLE POWER OUTAGES REPORTED ACROSS TOWN.
Apr 24, 4:27 AM CDTNON-TSTM WND GST 47San Angelo, TXHIGHEST SUSTAINED 2 MINUTE WIND AT KSJT MATHIS FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3573 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KSJT 240755
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
255 AM CDT FRI APR 24 2009


TXZ071-072-241000-
/O.NEW.KSJT.HW.W.0005.090424T0755Z-090424T1000Z/
IRION-TOM GREEN-
INCLUDING THE CITIES OF...MERTZON...SAN ANGELO
255 AM CDT FRI APR 24 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM CDT EARLY THIS MORNING FOR
IRION AND TOM GREEN COUNTIES.

AN OUTFLOW BOUNDARY WELL AHEAD OF SOME LIGHT SHOWERS WILL CAUSE
HIGH WINDS FOR THE NEXT COUPLE OF HOURS ACROSS THE AREA OF 40 TO
50 MPH WITH SOME HIGHER GUSTS AS IT MOVES EASTWARD.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF 40 MPH OR GREATER AND/OR
WIND GUSTS OF 58 MPH OR GREATER CAN LEAD TO PROPERTY DAMAGE.

&&

$$

11
2 follow-up statements
000 
WWUS74 KSJT 240938
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
438 AM CDT FRI APR 24 2009

TXZ071-241045-
/O.CAN.KSJT.HW.W.0005.000000T0000Z-090424T1000Z/
IRION-
INCLUDING THE CITY OF...MERTZON
438 AM CDT FRI APR 24 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELLED THE HIGH
WIND WARNING FOR IRION COUNTY.

$$

TXZ072-241045-
/O.EXP.KSJT.HW.W.0005.000000T0000Z-090424T1000Z/
TOM GREEN-
INCLUDING THE CITY OF...SAN ANGELO
438 AM CDT FRI APR 24 2009

...HIGH WIND WARNING CONTINUES UNTIL 5 AM CDT EARLY THIS MORNING...

AN OUTFLOW BOUNDARY WELL AHEAD OF SOME LIGHT SHOWERS WILL CAUSE
HIGH WINDS FOR THE NEXT COUPLE OF HOURS ACROSS THE AREA OF 40 TO
50 MPH WITH HIGHER GUSTS OF 50 TO 60 MPH AS IT MOVES EASTWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF 40 MPH OR GREATER AND/OR
WIND GUSTS OF 58 MPH OR GREATER CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ073-241200-
/O.EXB.KSJT.HW.W.0005.000000T0000Z-090424T1200Z/
CONCHO-
INCLUDING THE CITY OF...EDEN
438 AM CDT FRI APR 24 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 AM CDT THIS MORNING. 

AN OUTFLOW BOUNDARY WELL AHEAD OF SOME LIGHT SHOWERS WILL CAUSE
HIGH WINDS FOR THE NEXT COUPLE OF HOURS ACROSS THE AREA OF 40 TO
50 MPH WITH HIGHER GUSTS OF 55 TO 65 MPH AS IT MOVES EASTWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF 40 MPH OR GREATER AND/OR
WIND GUSTS OF 58 MPH OR GREATER CAN LEAD TO PROPERTY DAMAGE.

&&

$$

11
000 
WWUS74 KSJT 241037
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 AM CDT FRI APR 24 2009

TXZ073-241145-
/O.CAN.KSJT.HW.W.0005.000000T0000Z-090424T1200Z/
CONCHO-
INCLUDING THE CITY OF...EDEN
537 AM CDT FRI APR 24 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELLED THE HIGH
WIND WARNING. HIGH WINDS HAVE DIMINISHED ACROSS CONCHO COUNTY AND
ARE NO LONGER A THREAT.

$$

11

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this high wind warning went out at Apr 23, 11:19 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 23, 11:19 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1119 PM CDT THU APR 23 2009

.AVIATION...
/06Z UPDATE/
EVENING THUNDERSTORM ACTIVITY HAS DECREASED WITH THE LOSS OF
DAYTIME HEATING. RESIDUAL SHOWERS WILL BE POSSIBLE OVER KSJT AND
KSOA TROUGH 10Z. A LLJ WILL CAUSE LLWS FOR THE NEXT SEVERAL HOURS
OVER THE WESTERN TERMINALS. MVFR CEILINGS ARE EXPECTED TO SPREAD
OVER THE SOUTHEAST TERMINALS BY DAYBREAK AND LIFT BY EARLY
AFTERNOON. SOUTHERLY WINDS GUSTING TO OVER 20KT WILL DEVELOP OVER
ALL TAF SITES BY MIDMORNING...DECREASING BY EVENING.

&&

.PREV DISCUSSION... /ISSUED 752 PM CDT THU APR 23 2009/

UPDATE...

INCREASED POPS ACROSS WESTERN CONCHO VALLEY TO REFLECT CURRENT
COVERAGE...BUT EXPECT STORMS TO WEAKEN AFTER SUNSET. MAY STILL SEE
WIDELY SCATTERED STORMS DEVELOP EASTWARD AS WEAK SHORTWAVE MOVES
ACROSS THE AREA, BUT DONT EXPECT WIDESPREAD COVERAGE.

PREV DISCUSSION... /ISSUED 552 PM CDT THU APR 23 2009/

AVIATION...
/00Z UPDATE/

VFR CONDITIONS WILL CONTINUE OVER WEST CENTRAL TEXAS THROUGH THE
NIGHT. MVFR CEILINGS MAY MOVE OVER THE SOUTHEASTERN TAFS BY
DAYBREAK BUT SHOULD LIFT BY LATE MORNING. A DEVELOPING LLJ OVER
THE AREA WILL RESULT IN A 45-50KT LLWS OVER ALL TAFS BY 06Z. THERE
WILL BE ISOLATED THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE MOVING WEST TO EAST OVER THE AREA THROUGH THE TAF
PERIOD...BUT WILL ONLY INCLUDE VCTS OVER THE SOUTHEASTERN TAF
SITES AT THIS TIME.

PREV DISCUSSION... /ISSUED 301 PM CDT THU APR 23 2009/

SHORT TERM...
HIGH BASED SHOWERS AND ISOLATED STORMS ARE DEVELOPING ON THE HIGHER
TERRAIN OF SOUTHWEST TX AHEAD OF AN UPPER LEVEL WAVE. THIS ACTIVITY
IS EXPECTED TO MOVE NORTHEAST INTO WEST CENTRAL TX LATE THIS
AFTERNOON AND EARLY THIS EVENING. AS THIS WAVE AND THE ASSOCIATED QG
FORCING FOR ASCENT MOVES EAST ACROSS TX TONIGHT...MORE WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION. FOR THIS REASON...WILL INSERT SLGT CHC POPS OVER A
LARGER PORTION OF W CNTRL TX TONIGHT. WILL INSERT SLGT CHC POPS IN
THE EAST FRIDAY...MAINLY FOR THE MORNING HOURS...AS THE LIFT FROM
THE UPPER WAVE IS EXPECTED TO EXIT THE REGION BY 18Z. THE NAM/GFS DO
SHOW SOME DEVELOPMENT OVER THE HILL COUNTRY FRIDAY AFTERNOON WHICH
IS EXPECTED TO LIFT NORTHEAST INTO CENTRAL TX. SOME OF THIS ACTIVITY
MAY CLIP OUR EASTERN COUNTIES...IF IT DEVELOPS AT ALL DUE TO
UNFAVORABLE SYNOPTIC SCALE DESCENT BEHIND UPPER WAVE.

LACY

LONG TERM...
LOOKS LIKE AN ACTIVE PATTERN SETTING UP FOR THIS WEEKEND INTO NEXT
WEEK WITH AN UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS AND EMBEDDED
SHORTWAVES MOVING THROUGH THE UPPER LEVEL FLOW. THIS COMBINED WITH
A DRYLINE THAT BEGINS TO SHARPENS UP ON SATURDAY AFTERNOON AND
MEANDERS BACK AND FORTH INTO WESTERN PORTIONS OF WEST CENTRAL
TEXAS...BRINGING A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO
MOST OF NEXT WEEK. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO
BE SUNDAY AND MONDAY EVENINGS AS SHORTWAVES MOVE ACROSS THE AREA
AND A LLJ DEVELOPS. THERE IS STILL SOME UNCERTAINTY ON THE TIMING
OF THE SHORTWAVES THIS FAR OUT...SO WILL HAVE TO WAIT UNTIL EVENT
GETS CLOSER TO FINE TUNE THE POPS BUT FOR NOW HAVE 30S AND LOW 40S
ACROSS MUCH OF THE AREA FOR SUNDAY NIGHT INTO TUESDAY MORNING. ALSO
ON MONDAY EVENING INTO TUESDAY THE MODELS HAVE A COLD FRONT
PUSHING SOUTH INTO WEST CENTRAL TEXAS. HOWEVER...THE MODELS HAVE
NOT BEEN CONSISTENT WITH HOW FAR SOUTH THE FRONT MOVES BUT THINK
CONVECTION WILL PUSH THE FRONT FARTHER SOUTH INTO THE BIG COUNTRY
AND INTO THE NORTHERN PORTIONS OF THE CONCHO VALLEY AND HEARTLAND
WHICH IS FARTHER SOUTH THAN THE MODELS ARE CURRENTLY SHOWING.
GIVEN THE EXTENSIVE CLOUD COVERAGE HAVE KEPT TEMPERATURES IN THE
UPPER 70S TO MID 80S FOR THIS WEEKEND INTO NEXT WEEK. LOW LEVEL
SOUTHERLY FLOW WILL KEEP MOISTURE ACROSS THE REGION...KEEPING
OVERNIGHT LOWS IN THE 60S.

FIRE WEATHER...

DUE TO INCREASING LOW LEVEL MOISTURE AND CALMER THAN EXPECTED
WINDS...CONDITIONS ARE STRUGGLING TO REACH CRITICAL LEVELS THIS
AFTERNOON. AS A RESULT...I WILL LIKELY CANCEL THE RED FLAG WARNING
AND MENTION ELEVATED FIRE WEATHER CONDITIONS. FOR THE NEXT FEW DAYS
THE DRYLINE IS EXPECTED TO STAY TO THE WEST OF W CNTRL TX...AND GULF
MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE AREA WITH FORECASTED
AFTERNOON RH VALUES IN THE 30S AND 40S. THUS...THE FIRE DANGER
THREAT WILL BE REDUCED THRU THE END OF THE WEEK. INCREASING CHANCES
OF RAIN AND THUNDERSTORMS...ALONG WITH MORE CLOUD COVER AND LOW
LEVEL MOISTURE...SHOULD KEEP THE FIRE DANGER BELOW ELEVATED LEVELS
NEXT WEEK.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 90  64  83  66  83 /  10  20  20  10  10
SAN ANGELO 	 90  64  83  65  86 /  10  20  20  10  10
JUNCTION 	 87  64  80  66  85 /   0  20  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, Apr 23, 3:32 PM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 PM CDT THU APR 23 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
332 PM CDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS OVER THE PERMIAN
BASIN AND THE HIGHER TERRAIN OF SOUTHWEST TX ARE EXPECTED TO MOVE
EAST INTO WEST CENTRAL TX THIS EVENING AND OVERNIGHT. AN ISOLATED
MARGINALLY SEVERE HAIL OR WIND STORM IS POSSIBLE ALONG WITH
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES INCREASE STARTING SUNDAY AND CONTINUE INTO
NEXT WEEK AS A DRYLINE AND FRONTAL BOUNDARY AFFECT WEST CENTRAL
TX. GIVEN THE TIME OF YEAR...ANY OF THESE STORMS COULD BECOME
SEVERE

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

LACY

In the hours before

Special weather statement, Apr 23, 9:48 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 PM CDT THU APR 23 2009

TXZ113-240330-
JONES TX-
948 PM CDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 PM CDT FOR JONES
COUNTY...

AT 936 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTH OF NEINDA...OR ABOUT 10
MILES SOUTH OF HAMLIN...MOVING NORTH AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HAMLIN BY 955 PM CDT
  TUXEDO BY 1010 PM CDT

PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH
THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:14 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones30 min

Nearby

High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.